Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 16, NWS Seattle, WA

October 8, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Oct 8, 2020, 3:25 PM PDT for San Juan County, Washington. It took effect at Oct 9, 2020, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2020, 3:25 PM PDT (22:25 UTC)
In effect from
Oct 9, 2020, 2:00 PM PDT
Expired
Oct 9, 2020, 8:00 PM PDT
In force
6 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.4 hours before the alert went out and 402 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS76 KSEW 082225
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
325 PM PDT Thu Oct 8 2020

WAZ001-503-506-516-517-090630-
/O.NEW.KSEW.WI.Y.0016.201009T2100Z-201010T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
325 PM PDT Thu Oct 8 2020

...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, North Coast and Central Coast.

* WHEN...From 2 PM to 8 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
175 
WWUS76 KSEW 090420
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
920 PM PDT Thu Oct 8 2020

WAZ001-503-506-516-517-091200-
/O.CON.KSEW.WI.Y.0016.201009T2100Z-201010T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
920 PM PDT Thu Oct 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, North Coast and Central Coast.

* WHEN...From 2 PM to 8 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
483 
WWUS76 KSEW 091036
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
336 AM PDT Fri Oct 9 2020

WAZ001-503-506-516-517-100000-
/O.CON.KSEW.WI.Y.0016.201009T2100Z-201010T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
336 AM PDT Fri Oct 9 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County, North Coast and Central Coast.

* WHEN...From 2 PM to 8 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
959 
WWUS76 KSEW 092237
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
337 PM PDT Fri Oct 9 2020

WAZ001-503-506-516-517-100300-
/O.CON.KSEW.WI.Y.0016.000000T0000Z-201010T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
337 PM PDT Fri Oct 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Western Whatcom County, Western Skagit County, North 
  Coast, San Juan County and Central Coast.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
596 
WWUS76 KSEW 100249
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
749 PM PDT Fri Oct 9 2020

WAZ001-503-506-516-517-100400-
/O.EXP.KSEW.WI.Y.0016.000000T0000Z-201010T0300Z/
San Juan County-Western Whatcom County-Western Skagit County-
North Coast-Central Coast-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, 
La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
749 PM PDT Fri Oct 9 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds will remain at 15 to 30 MPH this evening then ease
overnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 8, 9:00 AM PDT, 6 hours 25 minutes earlier.

Area forecast discussion, Oct 8, 9:00 AM PDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
900 AM PDT Thu Oct 8 2020

.UPDATE...No major updates were made to the forecast package this
morning. Recent satellite imagery shows more widespread cloud
cover across the region. An increase in low-level moisture has
also allowed for some areas of drizzle to develop across portions
of the Sound. A few spots of patchy fog are also present across
portions of the area-mainly from Everett northward to Mt. Vernon
and in the vicinity of Snoqualmie Pass. With a system situated
just to the north, some additional spotty showers will be possible
today. Rain chances will continue into the overnight hours as it
may graze the northern portion of the CWA. The previous discussion
follows below, with updates made to the aviation and hydro
sections. 14

&&

.SYNOPSIS...A pattern change will bring an extended period of wet
weather to W WA through early next week. After a few showers
today, a frontal system will bring widespread rain, breezy winds,
isolated thunderstorms, and mountain snow to the area Friday
night and Saturday. Additional systems are then expected to bring
several more rounds of rain to the area late Sunday through the
middle of next week.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Early morning synoptic
analysis reveals a split flow pattern just off the West Coast,
with an open wave, weak northern stream trough noted just
offshore the WA and BC Coasts with the southern stream featuring a
closed low meandering quite a ways from the OR and CA Coasts.
This places the majority of the Western US in SW flow aloft, with
two substantial areas of low pressure noted well upstream and
downstream, one over the Bering Sea, and the other over Hudson
Bay, respectively. At the surface, onshore flow continues over the
PacNW as high pressure well offshore the CA Coast continues to
ridge northeastward and low pressure continues east of the Cascade
Crest. Further east, high pressure was noted over the Great
Plains and Upper MS Valley, with a front extending from the
Southern Plains eastward towards the Mid-Atlantic, with Hurricane
Delta still over the Gulf.

Changes in the overall weather pattern will begin today, with a
return to wet weather by the end of the week. As of 230 AM, IR
satellite imagery is picking up on more expansive lower level
cloud cover with widespread fog being reported in recent
observations. These conditions will carry through the morning
hours, and with a slightly stronger westerly push down the Strait
of Juan de Fuca (compared to recent days), hi-res model guidance
is still suggestive of the development of a weak CZ around
Island/Skagit/Snohomish vicinity around daybreak. If this
develops, could see areas of drizzle/light rain showers
materialize in this general vicinity. Elsewhere, with
deeper low level moisture, patchy drizzle and a few light rain
showers will be possible this morning. Through the afternoon and
evening hours, some vorticity within the northern stream
shortwave should skirt the area, which may spark additional
shower development. A frontal boundary associated with the
elongated Pacific trough before its split will also approach the
area today and stall just to the northwest of the CWA. Some rain
associated with the boundary may graze far western and northern
portions of the area by day's end but most precip will remain
over BC and the adjacent Pacific.

Overnight tonight and into Friday, a substantial pattern change
will be in the works as shortwave perturbations within the larger
Bering Sea cyclone eject into the Gulf of Alaska and help carve
out better cyclonic flow over the far North Pacific. An organized
frontal system will accompany the progressive upper level flow,
essentially being carried forward by one of the stronger mid level
perturbations. The first half of Friday should be largely dry for
most, however, increasing diffluence aloft, along with the
strengthening deep layer flow as the two frontal systems merge
will lead to a quick change in sensible weather conditions by
the latter half of the day. Widespread moderate rainfall should
begin to spread inland across the Olympic Peninsula by the evening
hours. A LLJ between 925-850 of around 50kts should will also aid
in the development of breezy (over land) to locally windy (over
the waters) conditions just ahead of and along the frontal
boundary. The boundary will then progress eastward overnight,
bringing widespread rain to all of W WA by the start of the
weekend.

Widespread rain along the front will quickly be replaced by an
unstable post-frontal environment Saturday afternoon as deep
upper level troughing builds into the PacNW. Much colder air aloft
will settle into the forecast area, with 500mb temps expected to
drop to between -25 to -30C. Despite dewpoints in the upper 40s to
low 50s and little surface heating, mid and low level lapse rates
in excess of 7C/km should support the development of at least
several hundred J/kg of MUCAPE amidst sufficient deep layer shear
to support the development of convective showers and
thunderstorms. Main hazards associated with thunderstorm activity
will be heavy downpours, lightning, and hail. In addition to the
thunderstorm development, snow levels will take quite a tumble
after fropa, falling from around 8/9k feet to around 5000ft. As a
result, some snow accumulation is expected on peaks above 5000ft
on Saturday, most so in the post-frontal environment when colder
air builds in aloft and a shift to more westerly winds may help
with orographic enhancement. No snow expected at pass level.
Activity (especially thunderstorms) should gradually taper into
Sunday.

Also, with the holiday weekend coinciding with fairly widespread
higher elevation snow, those who plan to recreate outdoors this
weekend should continue to pay close attention to the latest
forecast.

Kovacik

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...W WA will still find
itself on the northern side of the polar jet as we move into
Sunday, making for continued unsettled conditions. Although
unsettled, precipitation should have noticeably decreased from
Saturday, although still expect some lingering showers/mountain
snow showers with snow levels dropping down to around 4500ft. A
glance upstream Sunday morning reveals a subtle speed max within
the stronger W/NW flow over the Pacific, of which is carrying
another robust sfc frontal system with it. Confidence continues to
increase in regards to this system pushing across W WA late
Sunday and into Monday, bringing another round of rain and breezy
winds to the area. Stronger WAA noted with this system, despite
its aid in the development of larger scale lift, should help snow
levels recover back around 7-8k ft, leading to less of a concern
for additional higher elevation snowfall.

For the remainder of the extended portion of the forecast, both
deterministic and ensemble guidance appears set on a mid/upper
level anticyclone off the CA Coast with a deep cyclone around the
Gulf of Alaska/Aleutian Islands/nearby Pacific. While there is
some discrepancy in regards to the exact placement and
amplification of both features, there is evidence of an AR/deep
ribbon of Pacific moisture noted in between the features that the
majority of guidance currently prefers to aim at the PacNW. Should
this trend continue, the forecast will trend wetter through mid
week. Thereafter, the anticyclone may build northward into the
region, bringing a relief to the extended period of wet weather.

Kovacik

&&

.AVIATION...Low stratus and fog reduced conditions at nearly all
TAF sites early this morning but are showing signs of improvement.
Although there is a possibility that fog will move in to the
locations again in the next couple of hours. Expect widespread
IFR to LIFR conditions to persist through much of this morning,
with conditions gradually improving into this afternoon. CIGs will
generally be lower than 1000 feet across the region with vsbys
fluctuating from as low as 1 mile to P6SM at times through late
morning. Prevailing winds generally out of the south- southwest
through the period AOB 10kts.

KSEA...Low stratus and patchy fog will reduce conditions to IFR
at the terminal through at least late morning. CIGs will generally
remain between 500 and 1000 feet, with visibilities fluctuating
from 3 to 6 sm at times. VSBYs will gradually improve and CIGs
will lift between 18-21z, with VFR conditions possible once again
thereafter. Prevailing wind out of the south-southwest through the
period AOB 8kts.

Pullin/Butwin

&&

.MARINE...Fog has developed across the inland and offshore waters and
will linger through the late morning hours limiting visibility
for mariners. While pockets of thicker fog/lower visibilities (1-3
sm) can be expected, dense fog is not expected this morning.

Winds and seas will remain relatively calm today before increasing
through the day on Friday with the approach of a frontal system.
Winds of at least 20 to 30 knots out of the south will be common
offshore ahead of the front, with winds turning westerly post
frontal. Gales are not out of the question offshore during the day
Friday. Elevated winds will persist through the weekend with
westerly swells increasing from 6 to 9 feet to 10 to 13 feet on
Saturday. Widespread showers and potentially thunderstorms expected
with the system through the weekend.

Winds and seas will remain elevated into early next week as
additional systems will traverse the coastal and inland waters
bringing continued unsettled weather.

Pullin

&&

.HYDROLOGY...Several rounds of widespread rainfall are expected
over the next several days across W WA. The first in this series
of systems will affect the area overnight Friday and through
Saturday. Widespread stratiform rain will give way to convective
showers and few thunderstorms by Saturday afternoon. Current QPF
ranges from around 1 inch over the lowlands to 2-4 inches over the
higher terrain (with locally higher amounts possible, especially
in the convective environment). Area rivers will begin to rise in
response to this event, but are expected to remain below flood
level. After a brief break early Sunday, another system will push
across W WA late Sunday into Monday. Although progressive, this
system will yield another round of widespread rain, with another
half inch possible over the lowlands to another 1-2 inches over
the mountains. Thereafter, additional systems may continue to
bring wet weather to the area through mid week. Will continue to
refine rainfall amounts in the coming days but currently only
minimal flooding is possible...but even then...confidence on this
occuring is low at this time.

Kovacik/14

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.
&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:23 PM PDTGale WatchSEW12 hr
Oct 8, 3:23 PM PDTGale WatchSEW12 hr
Oct 8, 3:23 PM PDTSmall Craft AdvisorySEW59 hr
Oct 8, 3:23 PM PDTSmall Craft AdvisorySEW6 days

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.